Does a Dose Reduction of Myeloma Maintenance Therapy Increase Risk of Relapse?

Published on

Topics include: Treatments

In this Ask the Expert segment, Terry is concerned about his mother’s treatment and side effects. He wants to know if a reduction of the dose of Revlimid and dexamethasone will make the treatment less effective. Dr. Jatin Shah, a myeloma expert from MD Anderson Cancer Center, responds with a discussion of the balance between managing side effects and dosage as well as various causes of GI upsets.

This Ask the Expert series is sponsored by the Patient Empowerment Network, which received funding from Celgene, Novartis and Takeda.

View more programs featuring and

Produced in association with

Transcript

Please remember the opinions expressed on Patient Power are not necessarily the views of our sponsors, contributors, partners or Patient Power. Our discussions are not a substitute for seeking medical advice or care from your own doctor. That’s how you’ll get care that’s most appropriate for you. 

Andrew Schorr:

Terry wrote in with this question. My mother is currently taking lenalidomide (Revlimid) and dex[amethasone] (Decadron), and experiencing GI issues and fatigue. Is it possible to ask for a dose reduction on the Revlimid and the dex.  Does a reduction of doses necessarily mean that it won’t be less affected, or is a risk of herrelapsing because the dose is simply not enough?

Dr. Shah:               

I think this is very important when patients are on therapy, and this is an example of Revlimid and dexamethasone, but this really applies to anybody on any therapy, quite frankly. Because ultimately, what you’re trying to do is balance the side effects of the drugs versus the activity. You want to make sure that you have a combination that’s well tolerated and doses that are well tolerated, as well.

So that is very common, in fact, for patients to have dose reductions in their therapy, or dose delays where we take breaks between therapies and modify their regimens as we go along to make sure they tolerate it well. Many of these patients will respond very nicely, so we want to find a good balance so we can maintain a good quality of life at the same time maintaining an effective dose. So I think it’s not unreasonable, and we do this quite commonly so I would not be worried about that.

Now, regarding the question of the GI issues, I think it’s important to have a few more details around that, and what exactly does that mean?

We know that steroids themselves can actually have some GI toxicity, as well. Steroids can cause ulcers in the stomach or erosions in the stomach, which can cause ulcers and that can also be associated with abdominal discomfort or bleeding or nausea or vomiting, as well. So we want to be very careful: is this due to steroids? And we’ll often make sure that patients are on some sort of stomach protection.

So be it an H2 block or a PPI, something like famotidine (Pepcid) or ranitidine (Zantac) or omeprazole (Prilosec), one of those classes of drugs to try and prevent ulcers that we see with steroids. We can see some Revlimid associated GI toxicity, as well, and again it’s important to know what exactly that GI side effects are. We typically don’t see a lot of nausea and vomiting with Revlimid, but we will see some diarrhea with long-term use of Revlimid. So if we do see that, then we can try and treat some of the symptoms associated with that and try and manage that, as opposed to reducing the dose of the Revlimid.

So I think we need to understand exactly what the symptoms are. Are they due to the Revlimid? Are they due to the steroids? Can we manage those side effects without reducing the dose of either one of those? So I think those are all important questions. But ultimately, it’s important to find the right balance between the doses of the drugs that you’re using, as well as the side effects.

Please remember the opinions expressed on Patient Power are not necessarily the views of our sponsors, contributors, partners or Patient Power. Our discussions are not a substitute for seeking medical advice or care from your own doctor. That’s how you’ll get care that’s most appropriate for you. 

Advertisement
Join Our Community Register for Events Read Our Latest Blog
Advertisement

Page last updated on July 17, 2017